Geometry & Topology

The topology of the space of $J$–holomorphic maps to $\mathbb{C}\mathrm{P}^2$

Jeremy Miller

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The purpose of this paper is to generalize a theorem of Segal proving that the space of holomorphic maps from a Riemann surface to a complex projective space is homology equivalent to the corresponding space of continuous maps through a range of dimensions increasing with degree. We will address if a similar result holds when other almost-complex structures are put on a projective space. For any compatible almost-complex structure J on P2, we prove that the inclusion map from the space of J–holomorphic maps to the space of continuous maps induces a homology surjection through a range of dimensions tending to infinity with degree. The proof involves comparing the scanning map of topological chiral homology with analytic gluing maps for J–holomorphic curves . This is an extension of the author’s work regarding genus-zero case.

Article information

Geom. Topol., Volume 19, Number 4 (2015), 1829-1894.

Received: 21 November 2012
Revised: 6 October 2014
Accepted: 4 November 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D05: Symplectic manifolds, general
Secondary: 55P48: Loop space machines, operads [See also 18D50]

almost-complex structure little disks operad gluing


Miller, Jeremy. The topology of the space of $J$–holomorphic maps to $\mathbb{C}\mathrm{P}^2$. Geom. Topol. 19 (2015), no. 4, 1829--1894. doi:10.2140/gt.2015.19.1829.

Export citation


  • M Abreu, Topology of symplectomorphism groups of $S\sp 2\times S\sp 2$, Invent. Math. 131 (1998) 1–23
  • R Andrade, From manifolds to invariants of En-algebras, PhD thesis, MIT (2010) Available at \setbox0\makeatletter\@url {\unhbox0
  • M F Atiyah, J D S Jones, Topological aspects of Yang–Mills theory, Comm. Math. Phys. 61 (1978) 97–118
  • C P Boyer, K Galicki, Sasakian geometry, Oxford Univ. Press (2008)
  • C P Boyer, B M Mann, Monopoles, nonlinear $\sigma$ models, and two-fold loop spaces, Comm. Math. Phys. 115 (1988) 571–594
  • R L Cohen, J D S Jones, G B Segal, Stability for holomorphic spheres and Morse theory, from: “Geometry and topology”, (K Grove, I H Madsen, E K Pedersen, editors), Contemp. Math. 258, Amer. Math. Soc. (2000) 87–106
  • J Francis, The tangent complex and Hochschild cohomology of $\mathcal{E}\sb n$–rings, Compos. Math. 149 (2013) 430–480
  • K Fukaya, K Ono, Arnold conjecture and Gromov–Witten invariant for general symplectic manifolds, from: “The Arnoldfest”, (E Bierstone, B Khesin, A Khovanskii, J E Marsden, editors), Fields Inst. Commun. 24, Amer. Math. Soc. (1999) 173–190
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • M A Guest, The topology of the space of rational curves on a toric variety, Acta Math. 174 (1995) 119–145
  • H Hofer, V Lizan, J-C Sikorav, On genericity for holomorphic curves in four-dimensional almost-complex manifolds, J. Geom. Anal. 7 (1997) 149–159
  • S Ivashkovich, V Shevchishin, Structure of the moduli space in a neighborhood of a cusp-curve and meromorphic hulls, Invent. Math. 136 (1999) 571–602
  • S Kallel, Configuration spaces and the topology of curves in projective space, from: “Topology, geometry and algebra: Interactions and new directions”, (A Adem, G Carlsson, R Cohen, editors), Contemp. Math. 279, Amer. Math. Soc. (2001) 151–175
  • S Kallel, Spaces of particles on manifolds and generalized Poincaré dualities, Q. J. Math. 52 (2001) 45–70
  • S Kallel, I Saihi, Homotopy groups of diagonal complements
  • B Kleiner, J Lott, Geometrization of three-dimensional orbifolds via Ricci flow, Astérisque 365, Soc. Math. France, Paris (2014) 101–177
  • J Li, G Tian, Virtual moduli cycles and Gromov–Witten invariants of algebraic varieties, J. Amer. Math. Soc. 11 (1998) 119–174
  • J Lurie, Derived algebraic geometry, VI: $E[k]$–algebras (2009) Available at \setbox0\makeatletter\@url {\unhbox0
  • J P May, The geometry of iterated loop spaces, Lectures Notes in Math. 271, Springer, Berlin (1972)
  • D McDuff, Configuration spaces of positive and negative particles, Topology 14 (1975) 91–107
  • D McDuff, The local behaviour of holomorphic curves in almost complex $4$–manifolds, J. Differential Geom. 34 (1991) 143–164
  • D McDuff, D Salamon, $J$–holomorphic curves and quantum cohomology, Univ. Lecture Series 6, Amer. Math. Soc. (1994)
  • J Miller, Homological stability properties of spaces of rational $J$–holomorphic curves in $\mathbb{P}\sp 2$, Algebr. Geom. Topol. 13 (2013) 453–478
  • J Miller, Nonabelian Poincaré duality after stabilizing, Trans. Amer. Math. Soc. 367 (2015) 1969–1991
  • Y Ruan, G Tian, A mathematical theory of quantum cohomology, J. Differential Geom. 42 (1995) 259–367
  • Y Ruan, G Tian, Higher genus symplectic invariants and sigma models coupled with gravity, Invent. Math. 130 (1997) 455–516
  • P Salvatore, Configuration spaces with summable labels, from: “Cohomological methods in homotopy theory”, (J Aguadé, C Broto, C Casacuberta, editors), Progr. Math. 196, Birkhäuser, Basel (2001) 375–395
  • Y Savelyev, On configuration spaces of stable maps
  • G Segal, Configuration-spaces and iterated loop-spaces, Invent. Math. 21 (1973) 213–221
  • G Segal, The topology of spaces of rational functions, Acta Math. 143 (1979) 39–72
  • B Siebert, Symplectic Gromov–Witten invariants, from: “New trends in algebraic geometry”, (K Hulek, F Catanese, C Peters, M Reid, editors), London Math. Soc. Lecture Note Ser. 264, Cambridge Univ. Press (1999) 375–424
  • B Siebert, G Tian, On the holomorphicity of genus two Lefschetz fibrations, Ann. of Math. 161 (2005) 959–1020
  • J-C Sikorav, The gluing construction for normally generic $J$–holomorphic curves, from: “Symplectic and contact topology: Interactions and perspectives”, (Y Eliashberg, B Khesin, F Lalonde, editors), Fields Inst. Commun. 35, Amer. Math. Soc. (2003) 175–199
  • M Weiss, What does the classifying space of a category classify?, Homology Homotopy Appl. 7 (2005) 185–195
  • K Yamaguchi, Configuration space models for spaces of maps from a Riemann surface to complex projective space, Publ. Res. Inst. Math. Sci. 39 (2003) 535–543